Gastric radiation enteritis after intra-arterial yttrium-90 microsphere therapy for early stage hepatocellular carcinoma

Thomas A. Aloia, Omar Barakat, John Connelly, Nadine Haykal, David Michel, A. Osama Gaber, R. Mark Ghobrial

Research output: Contribution to journalArticle

4 Scopus citations

Abstract

Objectives: As clinicians who treat hepatocellular carcinoma move yttrium-90 intra-arterial radiotherapy from the palliative setting to the treatment of patients with potentially curable early stage disease, more intense scrutiny of the safety of that procedure is warranted. To demonstrate the potential risks associated with this treatment, in the following case report, we describe a patient with early stage hepatocellular carcinoma who experienced severe toxicity from intra-arterial radiotherapy. Materials and Methods: Screening studies in a 64-year-old Asian woman with a history of hepatitis C virus infection and cirrhosis identified a 3.5-cm well-differentiated hepatocellular carcinoma with no vascular invasion. After initial evaluation, the patient received treatment with intra-arterial radiotherapy. Four weeks after the conclusion of that therapy, she experienced nausea, vomiting, and weight loss. Upper endoscopy with biopsy identified antral gastritis and embolic microspheres in the submucosal layer of the gastric antrum. Results: When she was subsequently referred for a liver transplant evaluation, her symptoms included failure to thrive and persistent weight loss. She was initially treated with feeding via a jejunostomy tube and ultimately received a liver transplant. However, 8 months after transplant she required an urgent gastrojejunostomy to bypass a progressive pyloric outlet obstruction. At the time of this writing, 1 year has elapsed since this patient received a liver transplant. No evidence of malignancy has been identified, but she remains partially dependent on tube feedings. Conclusions: This case highlights the potential risks associated with radioactive microsphere embolization in patients with hepatocellular carcinoma. Given the paucity of data regarding the efficacy of this therapy in treating early stage disease, the use of radioactive microsphere therapy in that patient population should be prospectively studied. To minimize the risk of complications, internationally approved consensus guidelines for the delivery of yttrium-90 should be followed.

Original languageEnglish (US)
Pages (from-to)141-144
Number of pages4
JournalExperimental and Clinical Transplantation
Volume7
Issue number3
StatePublished - Sep 1 2009

Keywords

  • Liver cancer
  • Radioembolization
  • Treatment-related complications

ASJC Scopus subject areas

  • Transplantation

Fingerprint Dive into the research topics of 'Gastric radiation enteritis after intra-arterial yttrium-90 microsphere therapy for early stage hepatocellular carcinoma'. Together they form a unique fingerprint.

Cite this